# SDR CA151019005

- Difficulty date: October 16, 2015
- Submitted: April 22, 2016
- Operation: General aviation
- Make and model: Doug DC3C
- Aircraft time: 21,609 hours
- Engine: Pwa PT6A67R
- System (JASC): 2820 · Aircraft Fuel Distribution System
- Part: Sensor
- Part number: EM21304M
- Condition: Failed
- Stage of operation: AP
- How discovered: O
- Nature of condition: K
- Precautionary procedure: O

## Discrepancy

(CAN) WHILE ON DOWNWIND LEG AND FINAL APPROACH FOR LANDING THE AIRCRAFT FLEW OVER A PORTION OF THE DESTINATION AIRPORT WHERE SEVERAL PERSONS ON THE GROUND NOTICED AN UNUSUAL VAPOR TRAIL STREAMING FROM THE TAIL SECTION OF THE AIRCRAFT.  THE AIRCRAFT LANDED NORMALLY AND SHUT DOWN ON THE COMPANY RAMP. IMMEDIATELY FOLLOWING THE SHUTDOWN, COMPANY GROUND PERSONNEL NOTIFIED THE AIR CREW OF A FUEL LEAK FROM THE AIRCRAFT BELLY AND EXTENDING DOWN TO THE TAIL. THE CREW WAS NOT PREVIOUSLY AWARE OF ANY ISSUES PRIOR TO SHUT DOWN. THE FUEL LEAK WAS CONTAINED AND THE MAINTENANCE DEPARTMENT WAS NOTIFIED OF THE FUEL LEAK. UPON INVESTIGATION, THE FUEL LEAK WAS FOUND TO ORIGINATE FROM THE MAIN TANK SINGLE VENT LINE SYSTEM. THE CAUSE FOR THE FUEL LOSS FROM THE VENT LINE WAS DETERMINED TO BE FROM TO AN OVERFULL CONDITION OF THE RH MAIN TANK FOLLOWING THE FAILURE OF RH MAIN TANK LEVEL SENSOR. IN NORMAL OPERATION, WHEN TRANSFERRING FUEL FROM THE AUXILIARY TANKS TO THE MAIN TANKS THE TRANSFER PUMP WILL AUTOMATICALLY SHUT OFF THE TRANSFER PUMP WHEN THE MAIN LEVEL SENSOR SENSES THE MAIN TANK IS FULL, JUST PRIOR TO AN OVERFULL CONDITION. DUE TO THE FAILED SENSOR THE TRANSFER PUMP DID NOT SHUT OFF AND THE EXCESS FUEL IN THE MAIN TANK WAS VENTED OUTBOARD FROM THE SINGLE FUEL VENT LINE ON THE BELLY. THE VENTED FUEL THEN CONTINUED DOWN THE BELLY OF THE AIRCRAFT AND OUT THE TAIL AS FUEL VAPOR SPRAY. DURING INSPECTION IT WAS NOTED SOME CAVITIES WITHIN THE TAIL SECTION RETAINED APPROXIMATELY 1-2 GALLONS OF THE VENTED FUEL. THE RH MAIN FUEL TANK SENSOR EM2130-4(M) WAS REPLACED AND ALL RESIDUAL FUEL WAS CLEANED FROM THE AIRCRAFT. THE FUNCTION TEST OF THE FUEL TRANSFER SYSTEM WAS COMPLETED AND THE AIRCRAFT RETURNED TO SERVICE. NOTE: THIS AIRCRAFT AND ITS FUEL DELIVERY SYSTEM WAS PREVIOUSLY MODIFIED I CONJUNCTION WITH THE TURBINE CONVERSION STC SA 4840NM.
